Overview: What is SJS and TEN
Overview: What is Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis
Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are two rare, but very problematic and life-threatening skin conditions. SJS and TEN cause the skin to become red and purple, cause tenderness, and causes the skin to peel away from the body. These diseases affect not only the skin on the external surface of the body, but it also affects the moist lining of the mouth, nose, eyes, genitalia, and other body parts. TEN is a more severe form of SJS. The extent of skin involvement (body surface area – BSA) classifies a patient into one of three groups:
- SJS: <10% of BSA
- SJS-TEN overlap: 10-30% of BSA
- TEN: >30% of BSA
SJS and TEN have an annual incidence of 1.2–6 and 0.4–1.2 per million persons, respectively. Women are more affected than men, with a ratio of 1.5:1. The incidence of SJS/TEN will rise with age also. Patients that are more high risk are those that are HIV infected, patients with brain tumours that are undergoing treatment with radiotherapy and also are receiving anti-seizure medications at the same time.
SJS/TEN is mostly caused by an extremely rare side effect of medicine. Development of SJS/TEN cannot be predicted, but as mentioned previously, the likelihood rises slightly if the patient has an HIV infection. It can also occur in children with different infections.
There are over 100 drugs that have been associated with SJS/TEN. The likelihood that a patient will develop SJS/TEN from these medications is highest during the first 8 to 10 weeks of taking the medication. The following medications are most likely to cause SJS/TEN:
- Medication used to treat infections, such as:
- Nevirapine: an HIV medication, not commonly used.
- Medication that is used to treat gout:
- Medication used to prevent seizures, known as “anti-epileptic drugs”
- Medication used to treat pain, known as “non-steroidal anti-inflammatory agents”, also known as “NSAIDs”: